South Dakota, 2007

Hail in South Dakota, September 20, 2007

September 20, 2007 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced marginally large hail at a few locations in southeast South Dakota during the early morning of September 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail at a few locations in southeast South Dakota during the early morning of September 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 2:30 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 20, 2:30 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT THU SEP 20 2007

.DISCUSSION...
CURRENTLY...PLENTY OF TS HAS FIRED JUST NW OF THE FSD FA WITH MORE
SCT TO ISOLD ACTIVITY IN THE WRN PTNS OF THE FSD FA. ATTM...MUCH
GREATER MID LVL LAPSE RATES EXIST ON THE VERY WRN EDGE OF THE FA
WITH STRONG WAA AND ISENTROPIC ASCENT. PRETTY STRONG MID LVL S/W IS
ASSOCIATED WITH ALL OF THIS ACTION...AND IT WL HEAD OFF IN A NE
DIRECTION TODAY TAKING THE STRONGEST MID LVL -DIV Q WITH IT. DID NOT
ALTER GOING WX/POPS A LOT AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH
THIS FEATURE THE PAST FEW RUNS. KEPT THE HIGHEST CHCS OF RAINFALL
THRU THE NRN FA TODAY WHERE EXTREMELY STRONG WAA LINGERS WITH THE
H7-H5 -DIV Q. THIS SYSTEM THEN BEGINS TO EXIT SW MN VERY LATE TODAY
AND THIS EVENING. IT WL BE WINDY TODAY AS ADVERTISED...BUT MAX TEMPS
ARE A CHALLENGE. BOTH NAM AND GFS RH TIME SECTIONS SHOW A HIGH
DEGREE OF SATURATION IN THE LOWEST LYRS UP TO ABOUT H85 WITH THE MID
LVL WAVE...MAINLY ACROSS THE NW HALF OF THE FSD FA. THIS FEATURE...
COUPLED WITH MID LVL CLOUDS...COULD INHIBIT HEATING OVER A LOT OF
THIS AREA. H85 TEMPS ARE VERY WARM...AND IF FULLY MIXED...MANY
LOCATIONS WOULD BE IN THE MID 80S TO MID 90S TODAY. THAT BEING
SAID...SAVED THE ONLY 90 DEG READINGS FOR OUR SW FA TODAY WHERE SOME
CLEARING SHOULD TAKE PLACE BEHIND THE WAVE THIS AFTN. OTHERWISE...
TEMPERED HIGHS DUE TO CLOUD COVER.

LATER TONIGHT...THE CURRENT S/W WL BE HISTORY FOR THIS AREA...
FOLLOWED BY STRONG UPPER TROFFING..MOVG RAPIDLY EWD ACROSS THE NRN
PLAINS LATE TONIGHT AND FRIDAY. THE NAM AND GFS HAVE COME AROUND
CLOSER IN AGREEMENT WITH THIS NEXT SYSTEM...WITH THE NAM PLAYING
CATCHUP WITH THE GFS IN CONTINUING THE DIG THE WAVE FURTHER SWD. BUT
TIMING DIFFERENCES ARE MINIMAL. DECIDED TO INTRODUCE SOME LOW POPS
OVR PARTS OF THE NRN HALF OF OUR FA...JUST AHEAD OF THE MID LVL
FRONT VERY LATE TONIGHT AND INTO FRI MORNING. THERE IS JUST ENUF MID
LVL MOISTURE POOLING ALONG WITH A VERY TIGHT INSTABILITY GRADIENT
THAT IS BOTHERSOME. HOWEVER LOWER LVLS ARE VERY DRY. BEHIND THE MID
LVL MOISTURE...BOTH THE NAM AND GFS RH TIME SECTIONS ARE BONE
DRY...CWA WIDE BY FRI AFTN. AND WITH THE STOUT NW SFC FLOW...MIXING
POTENTIAL IS WAY UP THERE...ON AVERAGE AROUND H8. THEREFORE FULLY
MIXED THE H85 TEMPS AND THEN SOME MORE. ATTM...WE SHOULD BE CLEAR OF
A WIND ADVY FOR FRIDAY AS THE STRONG CAA AND PRS RISES ARE LIMITED
TO JUST BEHIND THE SFC FROPA. THEREFORE BY AFTN...OUR TEMP ADVECTION
BECOMES RATHER NEUTRAL WITH MINIMAL PRS RISES. FOR A COUPLE OF HRS
JUST BEHIND THE FRONT...WOULD NOT BE SURPRISED TO SEE MANY LOCATIONS
PUSHING WIND ADVY CRITERIA OF 30 MPH...BUT NOT A LONG ENUF DURATION
TO WARRANT AN ADVY ATTM.

COOLED OFF LOWS A COUPLE OF DEGS MOST LOCATIONS FRI NIGHT WITH A SFC
RIDGE MOVG OVR THIS AREA...ALONG WITH DRY DEWPTS. SATURDAY IS MARKED
BY S/W RIDGING OVR THIS AREA WITH A STRONG REBOUND IN SFC TEMPS.
THEN A SW SFC FLOW ALOFT BEGINS TO TAKEOVER AGAIN SAT NIGHT THRU
EARLY NEXT WEEK AS A BIG UPPER TROF MOVES INTO THE WRN CONUS. BOTH
THE 00Z GFS AND ECMWF ARE POINTING AT SOME HIGH QPF VALUES OVR OUR
WRN CWA SUNDAY NIGHT WHICH WL NEED LOOKED AT FURTHER. THIS COULD
VERY WELL TRANSLATE EWD TO THE ERN HALF OF THE FA ON MONDAY. WE
ALREADY HAVE DECENT POPS GOING FOR THOSE TWO PERIODS...SO DID NOT
ALTER ATTM.

&&

.AVIATION...
MVFR CEILINGS TO DEVELOP AT TAF SITES THIS MORNING...MAINLY AFTER
10Z AS A WARM FRONT PUSHES THROUGH THE AREA. CEILINGS WILL MAINLY BE
IN THE 2 TO 4 KFT RANGE UNTIL LATE MORNING INTO THE EARLY AFTERNOON
WHEN STRATUS WILL BREAK UP. WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE AT ALL LOCAL TAF SITE TODAY BUT THE BEST CHANCES FOR STORMS
WILL BE INTO NE SD. TROUGH OF LOW PRESSURE OVER THE WRN DKTS WILL
INDUCE VERY STRONG SOUTHERLY WINDS TODAY. BY THIS AFTERNOON SRLY SFC
WINDS OF 20 TO 30 KTS WITH GUSTS TO 40 KTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/SL
Hazardous weather outlook, Sep 20, 3:56 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 AM CDT THU SEP 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
456 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE
MINNESOTA LINE. THE PRIMARY THREATS ARE ISOLATED HAIL TO THE SIZE
OF NICKELS TO QUARTERS...AS WELL AS ISOLATED WIND GUSTS TO AROUND
60 MPH.

FURTHER SOUTH...SMALL CHANCES FOR THUNDERSTORMS EXISTS. THE
AIRMASS ALOFT IS A BIT MORE STABLE FROM ABOUT I 90 AND POINTS
SOUTHWARD. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE TOTALLY
RULED OUT IN THESE AREAS...MOST OF THE ACTIVITY SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS
AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS
COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE DAY MAINLY ALONG
AND NORTH OF A WESSINGTON SPRINGS SOUTH DAKOTA TO PIPESTONE
MINNESOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sanborn

When
September 20, 5:10 AM CST
Where
Sanborn County, 3 mi NE of Forestburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.051, -98.057

Hail, Kingsbury

When
September 20, 5:14 AM CST
Where
Kingsbury County, 2 mi SW of Hetland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.350, -97.259

Hail, Brookings

When
September 20, 5:30 AM CST
Where
Brookings County, 10 mi WNW of Bruce
Measured
1 in hail
Reported by
Public
Coordinates
44.485, -97.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 59778, 59779, 59780.